Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 32, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 13, 2008, 5:03 PM MST for Pima County, Arizona. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2008, 5:03 PM MST (00:03 UTC)
- Expired
- Jul 13, 2008, 6:00 PM MST
- In force
- 57 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 51 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 5:13 PM MST | TSTM WND GST 64 | 6 Se Tucson, AZ | DAVIS MONTHAN AIR FORCE BASE REPORTED A WIND GUST OF 64 MPH AT 513 MPH. |
| Jul 13, 5:15 PM MST | TSTM WND DMG | 10 E Tucson, AZ | ROOF BLOWN OFF HOME AND ONTO NEARBY CARS NEAR ESCALANTE AND PRUDENCE |
| Jul 13, 5:25 PM MST | TSTM WND DMG | 10 E Tucson, AZ | THE PUBLIC REPORTED 7 POWER POLES DOWN DUE TO THUNDERSTORM WINDS ON ESCALANTE BETWEEN KOLB AND PRUDENCE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.1 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 563 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1874 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 140003 SVRTWC AZC019-140100- /O.NEW.KTWC.SV.W.0032.080714T0003Z-080714T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 503 PM MST SUN JUL 13 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...MARANA... * UNTIL 600 PM MST * AT 453 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED FROM SOUTH OF THE TUCSON AIRPORT TO EAST OF THE SAGUARO NATIONAL PARK EAST AND MOVING NORTHWEST AT 12 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SABINO CANYON...REDINGTON...MOUNT LEMMON/SUMMERHAVEN...DOVE MOUNTAIN...CATALINA STATE PARK...CATALINA FOOTHILLS AND CATALINA. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. THIS STORM WILL PRODUCE DAMAGING WINDS AND BLOWING DUST. BE PREPARED FOR SUDDEN CHANGES IN VISIBILITY AND WIND GUSTS OF 60 MPH OR GREATER. LAT...LON 3250 11122 3252 11046 3197 11045 3196 11121 TIME...MOT...LOC 0001Z 190DEG 3KT 3221 11069 $$
2 follow-up statements
000 WWUS55 KTWC 140023 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 523 PM MST SUN JUL 13 2008 AZC019-140100- /O.CON.KTWC.SV.W.0032.000000T0000Z-080714T0100Z/ PIMA AZ- 520 PM MST SUN JUL 13 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR NORTHEASTERN PIMA COUNTY... AT 515 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER DAVIS MONTHAN AIR FORCE BASE. THEY REPORTED A WIND GUSTS OF 64 MPH AT 513 PM MST. THESE STORMS ARE MOVING NORTHWEST AT AROUND 10 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SABINO CANYON...REDINGTON...ORO VALLEY...MOUNT LEMMON/SUMMERHAVEN... MARANA...DOVE MOUNTAIN...CATALINA STATE PARK...CATALINA FOOTHILLS AND CATALINA LAT...LON 3250 11122 3252 11046 3197 11045 3196 11121 TIME...MOT...LOC 0020Z 190DEG 3KT 3223 11069 $$
000 WWUS55 KTWC 140057 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 557 PM MST SUN JUL 13 2008 AZC019-140103- /O.EXP.KTWC.SV.W.0032.000000T0000Z-080714T0100Z/ PIMA AZ- 553 PM MST SUN JUL 13 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY WILL EXPIRE AT 600 PM MST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT THE STORMS THAT WERE SEVERE DURING THE PAST HOUR ARE NO LONGER EXHIBITING SEVERE CHARACTERISTICS. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 600 PM MST. THE STORM DID HOWEVER PRODUCE A 64 MPH WIND GUST AT DAVIS MONTHAN AIR FORCE BASE AT 513 PM MST. IN ADDITION...THE PUBLIC CALLED IN A REPORT OF 7 POWER POLES THAT WERE BLOWN DOWN DUE TO THUNDERSTORM WINDS AT AROUND 525 PM MST. THE STORMS WILL CONTINUE TO AFFECT AREAS FROM THE CATALINA FOOTHILLS TO CATALINA DURING THE NEXT HALF HOUR OR SO...AND COULD PRODUCE WIND GUSTS OF AROUND 40 MPH. LAT...LON 3250 11122 3252 11046 3197 11045 3196 11121 TIME...MOT...LOC 0053Z 190DEG 3KT 3226 11068 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:00 PM MST, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 13, 2:00 PM MST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 200 PM MST SUN JUL 13 2008 .SYNOPSIS...A MOIST UNSTABLE AIRMASS WILL CONTINUE ACROSS SOUTHEAST ARIZONA THIS WEEK. EXPECT A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS. && .DISCUSSION...ANOTHER MORNING OF SHOWERS WITH CONVECTION FIRING UNDER TRAILING VORT LOBE AROUND WEAKNESS IN OUR FLOW LOCATED JUST NORTH. TONS OF MOISTURE WITH LESS SOLAR INSOLATION ONCE AGAIN...BUT AGAIN IT DIDNT TAKE MUCH TO GET GOING ON A LARGER SCALE. LITTLE SHEAR AND WEAK STEERING LEVEL FLOW SO HEAVY RAIN AGAIN THE CONCERN. COVERAGE THIS AFTERNOON HAS GENERALLY FAVORED INITIAL AREAS CLOSER TO THE IMPULSE BUT IS NOW FILLING IN ALMOST EVERYWHERE WE ARE STARTING TO SEE ANY SUN. WEAK FLOW CONTINUES WITH LARGER SCALE ILL DEFINED HIGH ACROSS THE DESERT SOUTHWEST. ANOTHER WEAKNESS IN THIS FLOW IS WORKING NORTH THROUGH EASTERN ARIZONA TODAY. AFTER ANOTHER BUSY DAY AND EVENING WE COULD SEE SOME MILD SUBSIDENCE BEHIND THIS FEATURE MONDAY FOR LESS THUNDERSTORM COVERAGE OVERALL. THE HIGH INITIALLY CONSOLIDATES MORE SOLIDLY TO OUR EAST THIS WEEK FOR A SOUTHERLY FLOW BUT NOT A STRONG ONE AS IT WOBBLES NEARBY AT TIMES AND ONCE AGAIN LOOSES FOCUS LATER. WATCHING THE CONTINUED REACTION OF THE VAMORI WASH IN THE SOUTHERN TOHONO OODHAM NATION TODAY AS IT HAS CRESTED JUST ABOVE FLOOD STAGE. IT HAS BEEN SLOW TO RECEDE AND IS NOW STARTING TO ONCE AGAIN SEE A FEW SHOWERS. CURRENT EXPECTATION IS FOR IT TO FALL BELOW FLOOD STAGE BY MIDNIGHT. && .AVIATION...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EARLY NIGHTTIME HOURS INTO MONDAY. CLOUD DECKS WILL GENERALLY BE 4-7KFT AGL...WITH LOWER CEILINGS IN HEAVY RAIN. VISIBILITIES AT TIMES WITH THE STRONGEST STORMS AS LOW AS 1 MILE OBSCURING MOUNTAINS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...ABUNDANT MOISTURE IN COMBINATION WITH DAYTIME HEATING WILL LEAD TO MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THIS WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 5:03 PM MST | Flash Flood Warning | TWC | Pima | 117 min |
| Jul 13, 6:34 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 56 min |
| Jul 13, 6:55 PM MST | Areal Flood Advisory | TWC | Cochise | 110 min |
| Jul 13, 8:40 PM MST | Areal Flood Advisory | TWC | Cochise | 110 min |
| Jul 13, 10:05 PM MST | Areal Flood Advisory | TWC | Graham | 115 min |
| Jul 14, 12:10 PM MST | Areal Flood Advisory | TWC | Cochise | 110 min |
| Jul 14, 1:41 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 14, 1:46 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Jul 14, 2:06 PM MST | Areal Flood Advisory | TWC | Cochise | 114 min |
| Jul 14, 2:47 PM MST | Flash Flood Warning | TWC | Pima | 118 min |
| Jul 14, 3:04 PM MST | Severe Thunderstorm Warning | TWC | Pima | 26 min |
| Jul 14, 3:14 PM MST | Areal Flood Advisory | TWC | Pinal | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.